MAUDE Adverse Event Report: KARL STORZ SE & CO. KG HOPKINS TELESCOPE 30°, 4 MM, 30 CM; RIGID HYSTEROSCOPE

KARL STORZ SE & CO. KG HOPKINS TELESCOPE 30°, 4 MM, 30 CM; RIGID HYSTEROSCOPE
Model Number 26105BA
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 06/17/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was evaluated by the manufacturer, (b)(4).As per the evaluation: the fiber optics are partially damaged and the optics show corrosion.A reason for the damaged fibers could be hitting or bending of the optics.Corrosion can be caused by incorrect preparation / incorrect drying.A root cause for the described failure could be a longer application, which leads to a heat development [overheating].This can cause burns if the light cable is placed directly on the patient.The ifu points out that a light cable shouldn't lay directly on the patient.The damage of the product is not caused by a production problem or material defect.
 
Event or Problem Description
As per a vigilance report received from the factory in (b)(4), a patient received a burn on the inner aspect of the left thigh thought to have occurred by the end of the hysteroscope coming into contact with the patient's leg when the power was on.The lesion was roughly the same size as the hysteroscope tip (4 - 5mm).Accessing the endometrial cavity was difficult and the operators were switching between using the hysteroscope to facilitate dilatation, and hegar dilators.When the hysteroscope was not being actively used, it was placed on the patient's abdomen.The consultant would usually ask a member of the nursing team in theatre to turn the power off when the hysteroscope is not being actively used, but in this case, possibly because there was continual switching between means of dilating the cervix, this does not seem to have been the case.Once the injury was identified, the medical and nursing teams inspected the drapes but found no evidence of charring or burning.Patient assessed at the burns clinic the following day.The burn was found to be full thickness, and the patient went to surgery there for excision and primary closure of the lesion.She was discharged the following day.

Brand Name
HOPKINS TELESCOPE 30°, 4 MM, 30 CM
Common Device Name
RIGID HYSTEROSCOPE
Manufacturer (Section D)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
78532
tuttlingen,
GM 
MDR Report Key9679558
Report Number9610617-2020-00017
Device Sequence Number16936683
Product Code FAJ
UDI-Device Identifier04048551093597
UDI-Public4048551093597
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K943176
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number26105BA
Device Catalogue Number26105BA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/21/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/29/2019
Initial Report FDA Received Date02/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;